North Carolina, 2009

Damaging Winds in North Carolina, July 26, 2009

July 26, 2009 · NWS RAH · 2 events in 2 counties and zones

Showers and thunderstorms developed in the afternoon and evening along a surface trough across central North Carolina, in a warm and moist atmosphere. A mid level shear axis crossed the area during the evening helping to intensive the thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5.0 million
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Showers and thunderstorms developed in the afternoon and evening along a surface trough across central North Carolina, in a warm and moist atmosphere. A mid level shear axis crossed the area during the evening helping to intensive the thunderstorms. Some of the thunderstorms during the evening became severe and produced several reports of damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jul 26, 7:15 PM EST, 56 minutes earlier.

Area forecast discussion, Jul 26, 7:15 PM EST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
815 PM EDT SUN JUL 26 2009

.SYNOPSIS...
AN UPPER LEVEL TROUGH WILL SWING NORTHEAST THROUGH THE REGION
TONIGHT THROUGH MONDAY. BERMUDA HIGH PRESSURE TO OUR EAST WILL THEN
TO BUILD WESTWARD INTO THE AREA THROUGH MIDWEEK... AND THE RESULTING
SOUTHWEST FLOW WILL BRING INCREASING MOISTURE AND HUMIDITY INTO THE
REGION.
&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 300 PM...

LATEST VIS SAT SHOWS UNSTABLE CUMULUS CLOUD STREETS ACROSS MUCH OF
CENTRAL NC. 18Z SFC ANALYSIS SHOWS A LEE TROF EXTENDING FROM WEST
OF KRIC TO E OF KDAN TO NEAR KCLT. ISOLATED THUNDERSTORMS DEVELOPED
JUST BEFORE 18Z IN THE UNSTABLE AIRMASS E OF THE TROUGH. WITH A CELL
IN WAYNE COUNTY ALREADY LOOKING FAIRLY INTENSE. LATEST SPC
MESOANALYSIS INDICATING MIXED LAYER CAPE VALUES IN THE E PIEDMONT
AND COASTAL PLAIN WELL IN EXCESS OF 2000 J/KG WITH A MAX OF 3500
J/KG IN THE CENTRAL COASTAL PLAIN. BULK SHEAR IS NOT VERY IMPRESSIVE
WITH SHEAR VALUES OF 20 TO 25 KTS BUT IT SHOULD BE SUFFICIENT TO
SUPPORT ORGANIZED CONVECTION WITH MULTICELLS.

SHOULD BE A BUSY EVENING SHIFT WITH MULTIPLE CONVECTIVE EPISODES.
INITIAL CONVECTION WILL CONTINUE TO DEVELOP AHEAD OF THE SFC TROUGH
WITH INTENSITY CONTINUING TO INCREASE DURING THE NEXT FEW HOURS. SPC
ANALYSIS SHOWS IMPRESSIVE ELEVATED CAPE WITH CAPE IN THE -10 TO -30
DEG HAIL/ICE ZONE IN EXCESS OF 800 J/KG INDICATIVE OF LARGE HAIL
POTENTIAL AND SUPPORTIVE OF AN UNUSUALLY LARGE NUMBER OF LIGHTING
STRIKES. ANOTHER AREA OF CONVECTION IS EXPECTED TO DEVELOP IN THE
FOOTHILLS AND MOVE EAST THIS EVENING AND OVERNIGHT. ELEVATED
INSTABILITY PERSIST WELL INTO THE EVENING AND CONVECTION SHOULD
PERSIST WELL INTO THE PRIME TIME HOURS BEFORE COVERAGE AND INTENSITY
DIMINISHES AFTER MIDNIGHT. IN ADDITION TO THE WIND AND LARGE HAIL
THREAT...FLASH FLOODING IS A CONCERN WITH AN INCREASINGLY MOIST
AIRMASS AND WITH NAM/GFS BUFR SOUNDINGS INDICATING POTENTIAL FOR
BACKWARD PROPAGATING CONVECTION... ESPECIALLY TONIGHT.

RESIDUAL SFC BOUNDARY LIKELY TO PERSIST ACROSS CENTRAL NC ON MONDAY.
SUFFICIENT MOISTURE AND INSTABILITY TO SUPPORT GOOD CONVECTIVE
COVERAGE. SPC OUTLOOK HAS REGION IN SEE TEXT NOTING SUFFICIENT
INSTABILITY BUT A LACK OF SHEAR FOR AN ORGANIZED SVR WEATHER THREAT.

CLOUDS AND CONVECTION TONIGHT WILL KEEP LOWS IN THE UPPER 60S TO
LOWER 70S WITH HIGHS ON MONDAY A LITTLE COOLER IN THE MID 80S TO
LOWER 90S. -BLAES

&&

.SHORT TERM /MONDAY THROUGH TUESDAY/...
AS OF 200 PM SUNDAY...

THE AXIS OF THE WEAK UPPER TROUGH CURRENTLY OVER THE TENNESSEE
RIVER VALLEY MOVES EAST OVER THE MID ATLANTIC MONDAY. SURFACE TO
850 MB FLOW BECOMES SOUTH TO SOUTHWEST MONDAY AND INCREASES TO 25
KT. THE LACK OF A SURFACE FEATURE TO FOCUS CONVECTION LOOKS LIKE
IT WILL COMPENSATED BY PRECIPITABLE WATERS EXCEEDING 1.75 INCHES
AND DECENT MID LEVEL LAPSE RATES. THE MIXED LAYER SHOULD NOT BE AS
DEEP ON MONDAY AND A LOWER LFC SHOULD ALLOW CONVECTION TO FIRE
EARLIER IN THE AFTERNOON OR EVEN LATE MORNING AND BECOME MORE
WIDESPREAD. WITH LESS OF AN INVERTED-V PROFILE IN THE LOWER LEVELS
AND LIGHTER WINDS THROUGHOUT THE COLUMN THE SEVERE POTENTIAL MONDAY
SHOULD BE LOWER THAN THAT OF TODAY. CONVECTION BEGINS BY NOON MONDAY
AND ADDITIONAL CLOUD COVER SHOULD HOLD TEMPERATURES DOWN...WITH
HIGHS FORECAST AT 85 TO NEAR 90.

MODELS SUGGEST SOME ENHANCED 850 MB CONFLUENCE PERSISTING INTO THE
EVENING HOURS MONDAY AND CONVECTION HAS A GOOD CHANCE TO LAST
INTO THE EARLY MORNING HOURS TUESDAY BEFORE LOW LEVEL SURFACE
INVERSION BEGINS TO STABILIZE THINGS AFTER MIDNIGHT. ANOTHER MILD
NIGHT WITH MOST STAYING ABOVE 70 DEGREES.

WIND PROFILES WEAKEN A BIT MORE TUESDAY AND DRIER AIR MOVES INTO
THE MID LEVELS. LAPSE RATES ARE STILL STEEP ENOUGH TO SUPPORT
STRONG UPDRAFTS BUT THE MAIN ISSUE TUESDAY WILL BE AVAILABLE DEEP
MOISTURE. RAIN CHANCES WILL BE BEST IN THE EAST (AT 40 PERCENT)
WHERE MOISTURE AND WINDS ARE HIGHER. CONVECTION SHOULD INITIATE A
LITTLE LATER IN THE AFTERNOON THAN ON MONDAY AND TEMPERATURES
SHOULD BE A BIT WARMER THAN MONDAY AT 88 TO 93.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
AS OF 200 PM SUNDAY...

WE SETTLE INTO A CLASSIC SUMMERTIME PATTERN FOR NC WITH HAZY...HOT
AND HUMID CONDITIONS COUPLED WITH DIURNAL THUNDERSTORMS. LITTLE
CHANGE IN FORECAST RATIONALE THIS PERIOD. A BROAD MEAN TROUGH WILL
REMAIN CENTERED OVER THE CENTRAL US/MS VALLEY... AND A STRONG
SUBTROPICAL/BERMUDA RIDGE OVER THE SERN US. THIS WILL RESULT IN A
DEEP SLY FLOW OVER CENTRAL NC WITH TEMPERATURES WARMING A FEW
DEGREES EACH DAY. HEAT INDICES FOR THE MIDDLE OF THE WEEK COULD
APPROACH 100 DEGREES. ALONG WITH THE HUMID CONDITIONS TYPICAL
SUMMERTIME AFTERNOON AND EVENING SCATTERED THUNDERSTORMS WILL BE
POSSIBLE EACH DAY. TEMPERATURES WITHIN A COUPLE OF DEGREES OF 90
FOR HIGHS WITH THE WARMEST DAYS ON THURSDAY AND FRIDAY. LOWS 68 TO
74 DEGREES.

&&

.AVIATION /00Z MONDAY THROUGH THURSDAY/...
AS OF 800 PM SUNDAY...

VFR CONDITIONS WILL DOMINATE TONIGHT THROUGH MONDAY AT CENTRAL NC
TERMINAL FORECAST SITES... WITH A COUPLE OF EXCEPTIONS. SCATTERED
SHOWERS AND STORMS CONTINUE TO DEVELOP OVER THE AREA BUT ATTAIN
LITTLE STRENGTH BEFORE DISSIPATING... THUS STORM COVERAGE HAS BEEN
MINIMAL. AS THE ATMOSPHERE IS EXPECTED TO REMAIN SOMEWHAT UNSTABLE
(EVEN IN AN ELEVATED SENSE) THROUGH TONIGHT... A STRAY SHOWER OR
STORM MAY AFFECT ANY SITE AT ANY TIME... BUT THE RISK OF ANY
LOCATION ATTAINING MVFR OR WORSE CONDITIONS WITHIN SHOWERS/STORMS
THROUGH MONDAY AFTERNOON IS SMALL. THE GREATEST CHANCE FOR ADVERSE
AVIATION CONDITIONS IS AT KFAY AND KRWI MONDAY AFTERNOON INTO EARLY
EVENING AS AN UPPER LEVEL DISTURBANCE TRACKS NE THROUGH ERN NC. THE
OVERALL MOISTURE... SOMEWHAT LIMITED TODAY... INCREASES TONIGHT INTO
MONDAY... THUS STORM COVERAGE SHOULD BE GREATER MONDAY AFTERNOON/
EVENING THAN TODAYS COVERAGE. ALSO... AREAS OF HIGH-END MVFR FOG
(BRIEF 4SM-6SM) ARE POSSIBLE AT ALL SITES 08Z-13Z... AND MAY GET
DOWN TO 1-2SM WITH BCFG LOCALLY AT KRWI. 5-6SM IN HAZE MAY LINGER
THROUGH 16Z MONDAY. OTHERWISE... A STEADY STREAM OF CLOUDS --
VARYING FROM SCATTERED TO BROKEN -- WITH BASES AT 6-8KFT AND
10KFT-15KFT ARE ANTICIPATED AT ALL SITES OVERNIGHT AND MONDAY. HAVE
INCLUDED VCTS AFTER 18Z MONDAY AT ALL LOCATIONS. PERIODIC SWRLY
GUSTS TO 17-20 KTS ARE POSSIBLE MONDAY AFTERNOON... BUT CONFIDENCE
IS NOT HIGH THAT THESE WILL OCCUR WITH ANY FREQUENCY AND WILL NOT
INCLUDE THEM IN THE FORECASTS JUST YET.

LOOKING BEYOND MID EVENING MONDAY... MVFR TO IFR VSBYS IN FOG ARE
POSSIBLE AT ALL SITES NEARLY EVERY DAY 07Z-13Z. AS WE RETURN TO A
MOIST SUMMERTIME PATTERN... EACH AFTERNOON THROUGH EARLY EVENING
WILL SEE THE RISK OF SCATTERED SHOWERS AND STORMS WILL LOCALLY POOR
MVFR-IFR CONDITIONS. -GIH

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...HARTFIELD
NEAR TERM...BLAES
SHORT TERM...JO
LONG TERM...JO
AVIATION...HARTFIELD
Hazardous weather outlook, Jul 26, 12:28 PM EST, 7 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
128 PM EDT SUN JUL 26 2009

NCZ007>011-021>028-038>043-073>078-083>086-088-089-271730-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
128 PM EDT SUN JUL 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
MOVE NORTHEAST ACROSS CENTRAL NORTH CAROLINA. THE STRONGEST
THUNDERSTORMS ARE EXPECTED ACROSS THE EASTERN PIEDMONT...THE
SANDHILLS AND COASTAL PLAIN WHERE THE ATMOSPHERE IS EXPECTED TO BE
MORE UNSTABLE. A FEW OF THE STORMS MAY BECOME SEVERE... WITH
DAMAGING WINDS AND LARGE HAIL. THE SHOWERS AND THUNDERSTORMS WILL
LIKELY PRODUCE HEAVY RAIN WITH THE POTENTIAL FOR STORMS TO BACK
BUILD AND DUMP VERY HEAVY RAIN REPEATEDLY OVER A LOCATION...
CREATING THE RISK FOR FLASH FLOODING.

IN ADDITION...SUFFICIENT INSTABILITY IS PRESENT AT MID AND UPPER
LEVELS OF THE ATMOSPHERE TO SUPPORT AN UNUSUALLY LARGE AMOUNT OF
LIGHTNING THIS AFTERNOON AND EVENING.

THE THUNDERSTORMS WILL LIKELY CONTINUE INTO THE OVERNIGHT HOURS
WITH STRONG THUNDERSTORMS STILL POSSIBLE INTO THE EARLY MORNING
HOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER ASSOCIATED WITH THESE STORMS.

BLAES

In the hours before

Special weather statement, Jul 26, 2:46 PM EST, 5 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
346 PM EDT SUN JUL 26 2009

NCZ041-042-262035-
JOHNSTON-WAKE-
346 PM EDT SUN JUL 26 2009

...A STRONG THUNDERSTORM WILL MOVE ACROSS SOUTHERN WAKE AND WESTERN
JOHNSTON COUNTIES THROUGH 445 PM...

AT 342 PM... A STRONG THUNDERSTORM WAS LOCATED OVER HOLLY SPRINGS...
MOVING NORTHEAST AROUND 20 MPH. THIS STORM WILL AFFECT LAKE
WHEELER... GARNER... SOUTHEAST RALEIGH... KNIGHTDALE... AND WENDELL.

GUSTY WINDS UP TO 40 MPH... SMALL HAIL OF A QUARTER INCH IN
DIAMETER... AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED
IN THESE AREAS.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
IMMEDIATELY. BOATERS ON THE OPEN WATER ARE ESPECIALLY VULNERABLE TO
THE DANGERS OF LIGHTNING. GET TO SHORE AND TO A SAFE LOCATION AT THE
FIRST SIGN OF A STORM.

GIH
Special weather statement, Jul 26, 3:29 PM EST, 4 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
429 PM EDT SUN JUL 26 2009

NCZ041-042-077-262130-
HARNETT-JOHNSTON-WAKE-
429 PM EDT SUN JUL 26 2009

...A STRONG THUNDERSTORM WILL MOVE ACROSS WAKE...JOHNSTON AND HARNETT
COUNTIES THROUGH 530 PM EDT...

AT 428 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM ABOUT
9 MILES NORTHWEST OF LILLINGTON...MOVING NORTHEAST AT 20 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE DUNCAN...
FUQUAY-VARINA... ANGIER... AND MAY PASS NEAR CLAYTON.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THIS THUNDERSTORM.

KEEP A CLOSE WATCH TO THE SKY IF YOU ARE OUTDOORS. DONT WAIT UNTIL
RAIN BEGINS TO TAKE SHELTER. REMEMBER...LIGHTNING CAN STRIKE UP TO
15 MILES FROM THE THUNDERSTORM CLOUD. GO TO YOUR CAR OR A BUILDING
AT THE FIRST SIGN OF A STORM OR WHEN THUNDER IS HEARD.

GIH

The radar

The Raleigh/Durham radar (KRAX), 54 km away, was scanning. The volume nearest the first event began at 01:12 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
July 26, 8:11 PM EST to 8:13 PM EST
Where
Franklin County, 0.81 mi WNW of Stallings
Measured
50 kt (58 mph) estimated gust
Property damage
$5.0 million
Reported by
Law Enforcement
Coordinates
36.084, -78.184

Power-lines were reported down on North Carolina Highway 56. Numerous power outages were reported across eastern portions of Franklin County as well. One tree was blown onto a house on Edward Best Road.

Thunderstorm Wind, Halifax

When
July 26, 8:50 PM EST
Where
Halifax County, 4.2 mi W of Glenview
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.162, -77.895

One tree was reported down across Nash Brick Road, between Ita Road and White Oak Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2009Every state in 2009This day in weather historyWarnings in North Carolina, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187859, 187862.